KFL&A Public Health warns of rise in drug-involved poisonings in region

KFL&A Public Health. Photo by Lucas Mulder/Kingstonist.

KFL&A Public Health is issuing an alert to warn residents about a recent rise in drug-involved poisonings and associated symptoms within the Kingston, Frontenac, Lennox and Addington (KFL&A) region. Hastings Prince Edward Public Health has also issued a public alert today in relation to a similar increase noted in their area.

According to a release from public health, dated Friday, Jun. 30, 2023, recent information provided by service providers in the KFL&A region indicates a rise in drug-involved poisonings in the past several days. This sudden increase in reported drug-related adverse events is of significant concern, the agency stated.

“While KFL&A Public Health does not have confirmation of the substance(s) related to these drug poisonings, increasing reports of suspected drug poisoning may be the result of new or toxic drugs being introduced to the area. Information indicates high potency opioids and other heavily sedating drugs like benzodiazepines, are increasingly present in the unregulated drug supply in Ontario,” KFL&A Public Health said.

“The unregulated drug supply is unpredictable and drug poisonings are increasingly complicated. It is vital that people do not use drugs alone and 911 is called immediately for emergency medical care when drug poisoning is suspected.”

In addition to informing key partners including the public, expanding access to naloxone kits and other harm reduction measures, and continuing to work on preventing drug harms, KFL&A Public Health is urging people to:

  • Avoid using alone. If you use alone, tell someone before you use and have a safety plan that includes having someone check in with you. Alternatives may include:
    • Staggering the start of using drugs if using with a friend or family member. That way one person can seek emergency assistance if needed.
    • Using a supervised consumption service in person at 661 Montreal St., Kingston; or Calling the National Overdose Response Service at 1-888-688-NORS (6677).
  • Avoid using more than one drug at a time, including alcohol.
  • Go slow. The quality of unregulated drugs is unpredictable.
  • Get a free naloxone kit and training. Always carry it with you.
  • Seek emergency medical treatment if you, or someone you are with, experience symptoms of an overdose. Symptoms include:
    • Skin feeling cold and clammy.
    • Fingernails or lips turning blue.
    • Body being very limp.
    • The person cannot wake up.
    • Deep snoring or gurgling sounds.
    • Breathing is very slow, erratic, or has stopped.
    • Pupils appear very small.

“If you have a friend or family member who uses drugs, share the above safety information with them and get a free naloxone kit and training,” Public Health expressed.

For information on harm reduction visit the KFL&A Public Health website.

Leave a Reply

You cannot copy content from this page, please share the link instead!